INGREDIENTS
Acetaminophen
High doses of Acetaminophen can cause serious liver damage and possibly death. Symptoms of overdose may include bloody, black, or tarry stool; bloody or cloudy urine; pain in lower back and/or side; sores, ulcers, or white spots on lips or in mouth; sore throat; or unusual bleeding or bruising.
We have seen recommendations that no more than 4000 mg of acetaminophen be taken in a day (and no more than 2600 mg/day for long-term use).
ReadersDigestHealth.com
Aspirin
Symptoms of overdose may include rapid breathing, difficulty swallowing, ringing in the ears or loss of hearing, bloody urine, diarrhea, nausea, dizziness, fever, swelling of eyelids, face or lips, and convulsions.
Toxic Aspirin overdoses can be seen beginning at 150-300 mg/kg (10,000 mg for a person weighing 160 lb).
HealthCentral.com
Chlorpheniramine Maleate
High doses of Chlorpheniramine Maleate (CPM) can cause severe and life-threatening symptoms including seizures; shortness of breath or troubled breathing; weakness; loss of consciousness; severe dryness of mouth, nose, or throat; bleeding from skin, mouth, eyes, rectum, and vagina; and possibly death.
We have seen recommendations that no more than 24 mg of CPM be taken in a day.
Medline Plus Chlorpheniramine
Search PubMed
See Experiences with CPM Containing DXM Products
Guaifenesin
High doses of Guaifenesin can cause severe nausea and vomiting.
Because of its mucus-thinning properties, which can affect the mucus plug of the cervix, guaifenesin may contribute to an increase in the likelihood that a woman will conceive.
MedlinePlus
Paracetamol
See Acetaminophen (above).
Phenylephrine (Hydrochloride)
High doses of phenylephrine phenylephrine can cause hypertension and seizures. Phenylephrine has replaced pseudoephedrine as a decongestant ingredient in some cold medicine following restrictions on pseudoephedrine sales.
Medline Plus
Search PubMed
Pseudoephedrine (Hydrochloride)
High doses of pseudoephedrine can cause irregular heartbeat, headaches, difficulty breathing, anxiety, and seizures. Though some people use pseudoephedrine recreationally, there is too much pseudoephedrine in these products to use them as a source for DXM.
Medline Plus
Search PubMed
Sorbitol
Sorbitol is a sugar substitute that is used in some "sugar-free" brands of cough syrup. High doses of Sorbitol (between 10 and 50 grams) can cause gastrointestinal distress from mild discomfort to severe diarrhea.
MedlinePlus